Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, June 17, 2018

June 17, 2018 · NWS DLH · 5 events in 2 counties and zones

The third and final day of a three day severe weather event across the Northland. A stalled out frontal system finally made a push across the area leading to another round of severe storms and heavy rainfall over areas that had seen dramatic flash flooding the previous night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The third and final day of a three day severe weather event across the Northland. A stalled out frontal system finally made a push across the area leading to another round of severe storms and heavy rainfall over areas that had seen dramatic flash flooding the previous night. Widespread rainfall amounts of 1-2 inches plus over northeastern Minnesota and northwestern Wisconsin sent already swollen creeks and rivers out of their banks and over roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 12:39 PM CST, 1 hour earlier.

Area forecast discussion, Jun 17, 12:39 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Duluth MN
139 PM CDT Sun Jun 17 2018

.SHORT TERM...(This evening through Monday)
Issued at 138 PM CDT Sun Jun 17 2018

Strong to severe storms from far northeast Minnsota to near the
Aitkin/Brainerd Lakes region were moving east this afternoon.
Beside the severe threat, the storms are producing very heavy rain
with a quick 1 to 2 inches being estimated by radar. Storms may
track over the same areas leading to potentially 4 to 6 inches of
rain, especially over northwest Wisconsin. The higher amounts
should affect smaller areas but will exacerbate the flooding
issues ongoing.

.LONG TERM...(Monday night through Saturday)
Issued at 322 AM CDT Sun Jun 17 2018

Quieter stretch of weather to begin the long term. Chance of
showers and thunderstorms returns Friday night and Saturday.

The persistent baroclinic zone which brought heavy rain to the
Northland over the past several days will move away from the area
Monday night. High pressure is forecast to build into the region
with temperatures near to slightly above normal. Upper-level flow
will be focused well to our south with weak winds overhead.
Thunderstorm chances return to the picture Friday evening as an
upper-level jet streak moves through the Four Corners region and
into the Central Plains. Showers and thunderstorms are forecast
to develop over much of the nation's midsection. The resultant
pressure perturbation will evolve into a slow-moving cutoff low.
The GFS and ECMWF meander this feature northward toward the
western Great Lakes for the weekend while the GEM produces a more
progressive evolution. Held onto the consensus blend for POPs,
which brings slight chance into the southern zones Friday evening
and a chance of showers/storms to the remainder of the Northland
Saturday and Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun Jun 17 2018

A slow moving frontal boundary will produce more showers/storms
into the late evening hours over parts of the Northland.
Conditions varied from VFR to IFR in spots with most areas
settling into the MVFR to low VFR range through the afternoon.
Storms will cause IFR conditions and some may be severe producing
large hail, damaging winds, and a tornado. Very heavy rain will
also occur.

Conditions will gradually improve from north to south tonight
into Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  58  74  54 /  90  60  10   0
INL  72  51  77  50 /  60  20   0   0
BRD  80  59  77  57 /  80  50  10  10
HYR  86  61  75  54 /  80  80  20  10
ASX  82  57  72  50 /  90  80  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Monday afternoon for WIZ001>004-
     006>009.

MN...Flash Flood Watch through Monday afternoon for MNZ019-035>038.

LS...None.
&&

SHORT TERM...Melde
LONG TERM...Huyck
AVIATION...Melde
Hazardous weather outlook, Jun 17, 11:11 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1211 PM CDT Sun Jun 17 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1211 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

The potential for flooding and severe thunderstorms will continue
across the Northland today and tonight.

A Flash Flood Watch remains in effect for northwest Wisconsin and
parts of northern Minnesota. Thunderstorms will be on the increase
through the afternoon and evening and decrease later tonight.
Heavy rain will again be possible, especially across the already
hard hit areas of northwest Wisconsin.

Severe thunderstorms will also be possible this afternoon through
the evening, especially in an area from east central Minnesota
into northern Wisconsin. Large hail, damaging winds, and a tornado
will all be possible.

Flash Flood watches and Flood warnings are in effect for portions
of the Northland.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible across northwest Wisconsin on Monday
morning. Thunderstorms will again be possible from Friday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon into the evening.

LSZ121-140>148-181100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1211 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this morning and again this afternoon
and tonight. Some storms may be strong to severe with large hail,
gusty winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 17, 11:33 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
1233 PM CDT SUN JUN 17 2018

MNZ033-034-171745-
Crow Wing-South Cass-
1233 PM CDT SUN JUN 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
CENTRAL CROW WING COUNTIES...

At 1232 PM CDT, strong thunderstorms were along a line extending from
near Pequot Lakes, to 7 miles south of Motley, and moving east at 35
mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Brainerd, Baxter, Crosby, Breezy Point, Pequot Lakes, Crosslake,
Nisswa, Ironton, Pillager, Fort Ripley, Gull Lake, Merrifield, Saint
Mathias, Sylvan, Lake Shore, East Gull Lake, Mission, St. Mathias,
Jenkins, and Wolford.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4667 9448 4666 9382 4616 9426 4616 9438
      4618 9437 4621 9439 4623 9439 4628 9434
      4629 9435 4630 9439 4633 9441 4633 9446
      4630 9454 4633 9460 4633 9462 4636 9467
      4635 9468 4635 9473
TIME...MOT...LOC 1732Z 252DEG 31KT 4657 9437 4623 9464

LE
Local storm report, Jun 17, 11:38 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1238 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             2 ENE WALDECK           46.68N 93.57W
06/17/2018  M1.25 INCH       AITKIN             MN   TRAINED SPOTTER

&&
Special weather statement, Jun 17, 11:43 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
1243 PM CDT SUN JUN 17 2018

MNZ033-034-171800-
Crow Wing-South Cass-
1243 PM CDT SUN JUN 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CASS AND
CENTRAL CROW WING COUNTIES...

At 1243 PM CDT, strong thunderstorms were along a line extending
from near Pequot Lakes, to near Pillager, and moving east at 25 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Brainerd, Baxter, Crosby, Breezy Point, Pequot Lakes, Crosslake,
Nisswa, Ironton, Deerwood, Pillager, Cuyuna, Fort Ripley, Upper South
Long Lake, South Long Lake, Gull Lake, Merrifield, Saint Mathias,
Sylvan, Lake Shore, and East Gull Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4664 9433 4663 9378 4615 9416 4616 9437
      4618 9437 4621 9439 4623 9439 4627 9434
      4629 9435 4630 9439 4633 9443 4633 9446
      4630 9453 4632 9458
TIME...MOT...LOC 1742Z 282DEG 23KT 4657 9428 4626 9453

LE
Special weather statement, Jun 17, 12:46 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
146 PM CDT SUN JUN 17 2018

MNZ035>038-171900-
Northern Aitkin-Pine-Carlton/South St. Louis-South Aitkin-
146 PM CDT SUN JUN 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
NORTHWESTERN PINE AND WESTERN CARLTON COUNTIES...

At 146 PM CDT, strong thunderstorms were along a line extending from
near Libby, to near Wahkon, and moving east at 35 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Big Sandy Lake, Mille Lacs Lake, Mcgregor, Malmo, Tamarack, Mcgrath,
Libby, Glen, Kimberly, Automba, Wright, Balsam, Arthyde, Sheshebee,
Lawler, Dads Corner, Rice Lake Wildlife Refuge, Flowage Lake, Ronald,
and Savanna Portage State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4616 9314 4615 9343 4624 9343 4625 9355
      4679 9344 4686 9292 4616 9307 4614 9313
      4598 9313 4598 9311 4582 9314
TIME...MOT...LOC 1846Z 258DEG 32KT 4672 9338 4609 9350

LE
Special weather statement, Jun 17, 12:47 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
147 PM CDT SUN JUN 17 2018

MNZ019-020-037-171900-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
147 PM CDT SUN JUN 17 2018

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...

At 147 PM CDT, strong thunderstorms were located from Island Lake to
Two Harbors, moving east at 30 mph.

Wind gusts up to 45 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected.  Extremely heavy
rainfall could quickly result in local flooding.

Locations impacted include...
Two Harbors, Boulder Lake, Island Lake, Castle Danger, Knife River,
Larsmont, City of Rice Lake, Fredenberg, Alger, Palmers, Fish Lake,
Shaw, Lakewood Twp, Taft, and Gooseberry Falls State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4692 9173 4691 9176 4690 9240 4711 9239
      4717 9179 4715 9179 4717 9176 4715 9147
TIME...MOT...LOC 1845Z 254DEG 27KT 4700 9201

 Miller
Special weather statement, Jun 17, 1:23 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
223 PM CDT SUN JUN 17 2018

MNZ019-020-037-171945-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
223 PM CDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND
SOUTHWESTERN LAKE COUNTIES...

At 223 PM CDT, a strong thunderstorm was located just east of Island
Lake, or 16 miles northeast of Duluth, moving east at 35 mph.

Wind gusts up to 45 mph, dime-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Two Harbors, Larsmont, Castle Danger, Alger, Gooseberry Falls State
Park, and Split Rock Lighthouse State Park.  This also includes
Highway 61 between French River and Silver Bay.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4723 9135 4708 9148 4706 9154 4700 9160
      4698 9167 4696 9169 4695 9207 4713 9208
      4717 9179 4715 9179 4718 9175
TIME...MOT...LOC 1922Z 263DEG 29KT 4699 9195

 Miller

The radar

The Duluth radar (KDLH), 32 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
June 17, 1:39 PM CST
Where
Douglas County, 3.11 mi SSW of Sunnyside
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.560, -92.080

The thunderstorm winds snapped a few 6 inch diameter trees.

Hail, Douglas

When
June 17, 1:54 PM CST
Where
Douglas County, 6.22 mi SSE of Patzau
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.400, -92.160

Thunderstorm Wind, Douglas

When
June 17, 2:20 PM CST
Where
Douglas County, 0.84 mi SE of Sauntry
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.360, -91.810

A large tree was blown down in Solon Springs on South Beach Avenue.

Thunderstorm Wind, Iron

When
June 17, 3:36 PM CST
Where
Iron County, 2.92 mi SSE of Gile
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.390, -90.200

There was tree damage from the winds along Highway C in and near Carey.

Thunderstorm Wind, Iron

When
June 17, 4:03 PM CST
Where
Iron County, 1.91 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.170, -90.110

The thunderstorm winds broke power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764680, 764679, 764681, 764682, 764683.